Browse

You are looking at 1 - 4 of 4 items for :

  • Hydrocortisone x
Clear All
Open access

Catherine D Zhang, Pavel N Pichurin, Aleh Bobr, Melanie L Lyden, William F Young Jr and Irina Bancos

Summary

Carney complex (CNC) is a rare multiple neoplasia syndrome characterized by spotty pigmentation of the skin and mucosa in association with various non-endocrine and endocrine tumors, including primary pigmented nodular adrenocortical disease (PPNAD). A 20-year-old woman was referred for suspected Cushing syndrome. She had signs of cortisol excess as well as skin lentigines on physical examination. Biochemical investigation was suggestive of corticotropin (ACTH)-independent Cushing syndrome. Unenhanced computed tomography scan of the abdomen did not reveal an obvious adrenal mass. She subsequently underwent bilateral laparoscopic adrenalectomy, and histopathology was consistent with PPNAD. Genetic testing revealed a novel frameshift pathogenic variant c.488delC/p.Thr163MetfsX2 (ClinVar Variation ID: 424516) in the PRKAR1A gene, consistent with clinical suspicion for CNC. Evaluation for other clinical features of the complex was unrevealing. We present a case of PPNAD-associated Cushing syndrome leading to the diagnosis of CNC due to a novel PRKAR1A pathogenic variant.

Learning points:

  • PPNAD should be considered in the differential for ACTH-independent Cushing syndrome, especially when adrenal imaging appears normal.

  • The diagnosis of PPNAD should prompt screening for CNC.

  • CNC is a rare multiple neoplasia syndrome caused by inactivating pathogenic variants in the PRKAR1A gene.

  • Timely diagnosis of CNC and careful surveillance can help prevent potentially fatal complications of the disease.

Open access

Gueorgui Dubrocq, Andrea Estrada, Shannon Kelly and Natella Rakhmanina

Summary

An 11-year-old male with perinatally acquired human immune deficiency virus (HIV) infection on antiretroviral regimen, which included abacavir plus lamivudine (Epzicom), didanosine, ritonavir and atazanavir presented with bilateral axillary striae, increased appetite, fatigue, facial swelling and acute weight gain. Two months prior to presentation, the patient had received a diagnostic and therapeutic intra-articular triamcinolone injection in the knee for pain relief and subsequently became progressively swollen in the face, developed striae bilaterally at the axillae, experienced increased appetite, fatigue and an 8 pound weight gain. During the endocrine workup, suspicion for adrenal insufficiency prompted 24-h urine collection for free cortisol, which was found to be undetectable (below LLQ of 1.0 µg/L). This prompted further evaluation of the hypothalamic–pituitary axis (HPA) by standard dose adrenocorticotropic hormone (ACTH) stimulation test. A 250 µg cosyntropin stimulation test was performed and confirmed HPA axis suppression. Baseline cortisol level was <1 µg/dL and stimulated cortisol level at 30 min was 3.8 µg/dL. The patient was diagnosed with iatrogenic Cushing syndrome and suppression of HPA axis secondary to the drug interaction between ritonavir (RTV) and intra-articular triamcinolone injection. Following endocrine evaluation and workup, the patient was admitted for planned orthopaedic procedure including elective left hamstring lengthening, distal femoral osteotomy and patellar tendon advancement. Taking into consideration the diagnosis of iatrogenic Cushing syndrome, at the start of the surgical procedure, 100 mg IV stress dose of hydrocortisone followed by 50 mg hydrocortisone every 8 h for 24 h was administered. Stress dosing was discontinued 24 h after the procedure. Throughout the hospitalization and upon discharge, the patient continued his ART. From initial presentation, patient has remained clinically stable throughout surgery and postoperative period.

Learning points:

  • Drug–drug interaction between ritonavir and triamcinolone can cause Cushing syndrome.

  • Although triamcinolone has a half-life of 3 h, an intra-articular injection may be systematically absorbed for 3 weeks after injection, and adrenal suppression may last as long as 30 days.

  • Co-administration of ritonavir and corticosteroids may result in an increase of plasma levels of corticosteroids levels, as they are both eliminated by CYP3A metabolism, and this interaction has the potential to prolong the half-life of triamcinolone several fold.

  • No specific guidelines are available for the management of iatrogenic Cushing syndrome secondary to ritonavir and corticosteroids.

  • One treatment option includes replacing ritonavir with a non-protease inhibitor-based regimen.

  • Initiating hydrocortisone replacement therapy to prevent an adrenal crisis is also an alternate option.

Open access

A Pazderska, S Crowther, P Govender, K C Conlon, M Sherlock and J Gibney

Summary

Avascular necrosis (AVN) is a rare presenting feature of endogenous hypercortisolism. If left untreated, complete collapse of the femoral head may ensue, necessitating hip replacement in up to 70% of patients. The majority of the described patients with AVN due to endogenous hypercortisolaemia required surgical intervention. A 36-year-old female, investigated for right leg pain, reported rapid weight gain, bruising and secondary amenorrhoea. She had abdominal adiposity with violaceous striae, facial plethora and hirsutism, atrophic skin, ecchymosis and proximal myopathy. Investigations confirmed cortisol excess (cortisol following low-dose 48h dexamethasone suppression test 807nmol/L; 24h urinary free cortisol 1443nmol (normal<290nmol)). Adrenocorticotrophic hormone (ACTH) was <5.0pg/mL. CT demonstrated subtle left adrenal gland hypertrophy. Hypercortisolaemia persisted after left adrenalectomy. Histology revealed primary pigmented micronodular adrenal disease. Post-operatively, right leg pain worsened and left leg pain developed, affecting mobility. MRI showed bilateral femoral head AVN. She underwent right adrenalectomy and steroid replacement was commenced. Four months after surgery, leg pain had resolved and mobility was normal. Repeat MRI showed marked improvement of radiological abnormalities in both femoral heads, consistent with spontaneous healing of AVN. We report a case of Cushing’s syndrome due to primary pigmented nodular adrenocortical disease, presenting with symptomatic AVN of both hips. This was managed conservatively from an orthopaedic perspective. Following cure of hypercortisolaemia, the patient experienced excellent recovery and remains symptom free 4 years after adrenalectomy. This is the first report of a favourable outcome over long-term follow-up of a patient with bilateral AVN of the hip, which reversed with treatment of endogenous hypercortisolaemia.

Learning points

  • AVN of femoral head can be a presenting feature of hypercortisolism, both endogenous and exogenous.

  • Rarely, treatment of hypercortisolaemia can reverse AVN without the need for orthopaedic intervention.

  • Primary pigmented nodular adrenal disease is a rare cause of ACTH-independent Cushing’s syndrome.

Open access

Kharis Burns, Darshika Christie-David and Jenny E Gunton

Summary

Ketoconazole was a first-line agent for suppressing steroidogenesis in Cushing's disease. It now has limited availability. Fluconazole, another azole antifungal, is an alternative, although its in vivo efficacy is unclear. A 61-year-old female presented with weight gain, abdominal striae and worsening depression. HbA1c increased to 76 mmol/mol despite increasing insulin. Investigations confirmed cortisol excess; afternoon serum cortisol was 552 nmol/l with an inappropriate ACTH of 9.3 pmol/l. In total, 24-h urinary free cortisol (UFC):creatinine ratio was 150 nmol/mmol with failure to suppress after 48 h of low-dose dexamethasone. Pituitary MRI revealed a 4-mm microadenoma. Inferior petrosal sinus sampling confirmed Cushing's disease. Transsphenoidal resection was performed and symptoms improved. However, disease recurred 6 months later with elevated 24-h UFC >2200 nmol/day. Metyrapone was commenced at 750 mg tds. Ketoconazole was later added at 400 mg daily, with dose reduction in metyrapone. When ketoconazole became unavailable, fluconazole 200 mg daily was substituted. Urine cortisol:creatinine ratio rose, and the dose was increased to 400 mg daily with normalisation of urine hormone levels. Serum cortisol and urine cortisol:creatinine ratios remain normal on this regimen at 6 months. In conclusion, to our knowledge, this is the first case demonstrating prolonged in vivo efficacy of fluconazole in combination with low-dose metyrapone for the treatment of Cushing's disease. Fluconazole has a more favourable toxicity profile, and we suggest that it is a potential alternative for medical management of Cushing's disease.

Learning points

  • Surgery remains first line for the management of Cushing's disease with pharmacotherapy used where surgery is unsuccessful or there is persistence of cortisol excess.

  • Ketoconazole has previously been used to treat cortisol excess through inhibition of CYP450 enzymes 11-β-hydroxylase and 17-α-hydroxylase, though its availability is limited in many countries.

  • Fluconazole shares similar properties to ketoconazole, although it has less associated toxicity.

  • Fluconazole represents a suitable alternative for the medical management of Cushing's disease and proved an effective addition to metyrapone in the management of this case.